Taurine Side Effects
Although taurine is a "natural" product, it does not mean that it is free of side effects. In general, studies have reported no significant taurine side effects from supplements. However, it is still possible for side effects to occur. If you experience any possible side effects of taurine, be sure to contact your healthcare provider.
An Overview of Taurine Side EffectsAs with any medication or supplement, taurine can cause side effects. People often assume that natural products (such as taurine) are always free of side effects. However, this is simply not the case. It is reasonable to assume that any supplement potent enough to have medicinal properties may also have side effects. Although very few taurine side effects have been reported, it is still possible that taurine could cause side effects.
(This article covers many, but not all, of the possible side effects with taurine. Your healthcare provider can discuss a more complete list of taurine side effects with you.)
Reported Side Effects of TaurineIn general, studies have reported no significant side effects with taurine supplementation. There has been one case of encephalopathy (extensive brain disease) in a bodybuilder who took a large dose of taurine in combination with insulin and steroids, but it is not known if the brain disease was caused by taurine, the other medications, or other factors.
There has also been a report of worsening of bipolar disorder in a man who consumed several cans of an energy drink that contained taurine. Again, it is not clear if taurine or other factors were responsible for this reported side effect.
Final Thoughts on Taurine Side EffectsIt is possible that you may experience some or none of these taurine side effects explained above. Unfortunately, there is no way for your healthcare provider to know beforehand if you will have side effects from a medicine that you have never tried. Therefore, make sure to let your healthcare provider know if you develop any side effects while taking taurine, or if you experience something that "just does not seem right." While it may not be a side effect of the amino acid, your healthcare provider will be able to diagnose and treat the problem.